Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 131, NWS Des Moines, IA

June 10, 2005Appanoose County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 10, 2005, 3:37 PM CDT for Appanoose County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2005, 3:37 PM CDT (20:37 UTC)
Expired
Jun 10, 2005, 4:30 PM CDT
In force
53 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Appanoose County, IA

The radar

The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 102037
SVRDMX
IAC007-102130-
/O.NEW.KDMX.SV.W.0131.050610T2037Z-050610T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPANOOSE COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 430 PM CDT.

* AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF CENTERVILLE...OR 35 MILES SOUTHWEST OF OTTUMWA...AND
  MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CENTERVILLE BY 345 PM CDT.
  5 MILES EAST OF RATHBUN BY 400 PM CDT.
  NEAR UDELL BY 405 PM CDT.
  NEAR UNIONVILLE BY 410 PM CDT.
  NEAR MORAVIA BY 420 PM CDT.

THE LOCATIONS OF EXLINE AND CENTERVILLE MUNICIPAL AIRPORT ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4064 9309 4064 9265 4090 9264 4090 9309

$$

VACHALEK
2 follow-up statements
000 
WWUS53 KDMX 102104
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT FRI JUN 10 2005

IAC007-102130-
/O.CON.KDMX.SV.W.0131.000000T0000Z-050610T2130Z/
APPANOOSE IA-
404 PM CDT FRI JUN 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN APPANOOSE
COUNTY UNTIL 430 PM CDT...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CENTERVILLE...OR 28 MILES SOUTHWEST OF OTTUMWA...AND MOVING NORTH AT
20 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR MORAVIA BY 425 PM CDT.

THE LOCATIONS OF RATHBUN AND UDELL ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4082 9310 4067 9265 4090 9264 4090 9309

$$

VACHALEK
000 
WWUS53 KDMX 102129
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT FRI JUN 10 2005

IAC007-102139-
/O.EXP.KDMX.SV.W.0131.000000T0000Z-050610T2130Z/
APPANOOSE IA-
429 PM CDT FRI JUN 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN APPANOOSE COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 425 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4082 9310 4067 9265 4090 9264 4090 9309

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:07 PM CDT, 30 minutes earlier.

Area forecast discussion, Jun 10, 3:07 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
307 PM CDT FRI JUN 10 2005

.DISCUSSION...
NOT MUCH CHG IN THE THINKING FM YESTERDAY AND LAST NGT. THE
MESOSCALE IS ESSENTIALLY IN THE DRIVERS SEAT SINCE THE SYNOPTIC
SCALE AS CHGD VRY LTL. IT DOES APPEAR HOWEVER, THAT A SGFNT WAVE IS
LIFTING OUT OF ERN NM WHICH IS DRIVING THE WRN TX/OK CONVECTION. NEW
CONVECTION ASSOC WITH THE MCV IN XTRM WC MO WL LIFT ACRS IA THRU THE
EVENING. UNSURE ABT THE CONVECTION IN TX GETTING HERE...PROBABLY
NOT. THE MDLS CONT TO POINT TO THE BEST THREAT AREA OVR WRN IA AND
THAT IS WHERE I HAVE THE SLIGTHLY BTR POPS BYD TNGT. ITS A CRAP
SHOOT NONE THE LESS IN THIS ENVIRONMENT. I WOULD IMAGINE THAT
ANOTHER MCV WL EJECT OUT OF THE TX/OK CONVECTION FOR TMR/S DVLPMT
OVR US. THE MAIN TROF IS STILL TIMED TO EJECT OUT ON MONDAY WITH THE
GFS STILL WANTING TO HAVE A CLOSED LOW NXT TUE. ITS BEEN
CONSISTENTLY DVLPG THIS FEATURE FOR THE LAST TWO DAYS...SO IT MUST
BE TRUE...HEH. THE LONGER RUNS DO DVLP A REX BLOCK OVR US WITH THE
CLOSED FEATURE ANCHORING THE ERN LEG. SO THIS MAYBE THE TRANSISTION
TO IT. IN THE MEANTIME...PLENTY OF DEBRIS CLD ARND FOR M70S TO L80S
WITH A HALF DECENT CHC OF GETTING WET.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

MYERS
Hazardous weather outlook, Jun 10, 3:36 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT FRI JUN 10 2005

IAZ004>006-015-016-023-024-033>035-044>046-111115-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC-
CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-
336 PM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN IOWA AND LIFT
INTO THE AREA THIS EVENING. AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE WITH NICKEL SIZED HAIL AND 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COMPLEX OF STORMS MAY LIFT NORTHEAST ACROSS THE AREA SATURDAY
MORNING. THE MAIN THREAT FROM THE STORMS WILL BE STRONG WINDS.
THERE WILL BE ANOTHER CHANCE FOR SEVERE THUNDERSTORMS SUNDAY NIGHT
AND MONDAY. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING BETWEEN 6 PM AND
MIDNIGHT AND THEN AGAIN SUNDAY NIGHT AND MONDAY.

IAZ057-058-070-071-081>083-092>094-111115-
AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
DECATUR-
336 PM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING WITH A FEW
SEVERE THUNDERSTORMS POSSIBLE. ONE INCH DIAMETER HAIL AND 65 MPH
WINDS WILL BE POSSIBLE THROUGH 10 PM TONIGHT. THE ACTIVITY WILL COME
TO AN END FOR A PERIOD BEFORE ANOTHER COMPLEX OF STORMS IS EXPECTED
TO LIFT NORTH OUT OF KANSAS AFTER 4 AM. THERE IS THE POTENTIAL FOR
ONE TO TWO INCHES OF RAINFALL TONIGHT WITH LOCALIZED HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COMPLEX OF STORMS MAY LIFT NORTHEAST ACROSS THE AREA SATURDAY
MORNING. THE MAIN THREAT FROM THE STORMS WILL BE STRONG WINDS.
THERE WILL BE ANOTHER CHANCE FOR SEVERE THUNDERSTORMS SUNDAY
AFTERNOON THROUGH MONDAY. THE MAIN THREAT FROM THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING THROUGH 9 PM...SATURDAY
AND AGAIN SUNDAY AFTERNOON THROUGH MONDAY.

IAZ007-017-025>028-036>039-047>050-059>062-072>075-084>086-
095>097-111115-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-
POWESHIEK-MADISON-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-
WAYNE-APPANOOSE-DAVIS-
336 PM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS GENERALLY FOR THOSE AREAS ALONG
AND EAST OF INTERSTATE 35 IN MID IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING WITH
A FEW SEVERE STORMS WITH NICKEL SIZED HAIL AND 60 MPH WINDS.
RAINFALL AMOUNTS OF ONE INCH TO ONE AND ONE HALF INCHES WITH LOCALLY
HIGHER AMOUNTS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COMPLEX OF STORMS MAY LIFT NORTHEAST ACROSS THE AREA SATURDAY
MORNING AND EARLY AFTERNOON. THE MAIN THREAT FROM THE STORMS WILL
BE STRONG WINDS. THERE WILL BE ANOTHER CHANCE FOR SEVERE
THUNDERSTORMS LATE SUNDAY AFTERNOON THROUGH MONDAY. THE MAIN
THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE UNTIL 10 PM THIS EVENING...SATURDAY
AND AGAIN SUNDAY EVENING THROUGH MONDAY.

DONAVON

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.